Advertisement
 

doctorslounge.com

 
Powered by
Careerbuilder

 

                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Psychiatry

   News

 

 Conferences


   CME

   Forum Archives

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links
   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

 

 Headlines:

 
 

Back to Psychiatry Articles

Monday, 5th April 2004

The FDA issued a warning this month saying that patients on certain antidepressants should be monitored closely for warning signs of suicide.
 

tellfrnd.gif (30x26 -- 1330 bytes)send to a friend
 
prntfrnd.gif (30x26 -- 1309 bytes)printer friendly version
 
 
 
  Related
 
Antidepressants

The FDA issued a warning this month saying that patients on certain antidepressants should be monitored closely for warning signs of suicide.

The FDA has sent a letter to drug manufacturers requesting labeling changes on these antidepressants -- warning of possible suicide, worsening depression, anxiety, and panic attacks in both adults and children. Most antidepressant labels already contain some fine-print statement about suicide, usually that the possibility is inherent with depression.

Although admittedly, it is not known for sure if these drugs do indeed increase suicidal behavior; the FDA decided that it was best to implement the labeling requirements immediately until it had a chance to examine the research available on the issue.

The 10 drugs of concern are newer generation antidepressants:

Most of these drugs belong to a class of antidepressants known as SSRIs or SSRI-like drugs which act through the brain chemical serotonin; while Remeron, Serzone and Wellbutrin, operate differently.

The issue started when dozens of anguished parents pleaded with FDA in a meeting last month to add such warnings, citing preteens and teenagers who hanged themselves or slashed their wrists shortly after starting the antidepressants. Parent after parent described children who had become extremely agitated or anxious shortly after starting the antidepressants, and seemingly sudden impulses that turned deadly. FDA bowed to pressure from anguished families who, at an emotional meeting last month, blamed the pills for their loved ones? suicides and pleaded for better warnings. The issue again made headlines when a 19-year-old woman taking part in a study of Eli Lilly & Co.?s experimental new antidepressant duloxetine hanged herself in a company-run facility.

In the UK because only one drug, Prozac, has been proven to alleviate pediatric depression, it is the only one allowed for use in children.

advertisement.gif (61x7 -- 0 bytes)
 

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application


Available evidence

Initially research of suicidal behavior focused on children given these drugs. Among 25 studies of the suspect medications involving 4,000 children and teens, there were no completed suicides. But 109 patients experienced one or more possibly suicide-related behaviors or attempts, the FDA says.

The studies varied dramatically in what was considered suicidal behavior, making a clear link difficult, FDA scientists have contended. For example, among 19 patients classified as cutting themselves, almost all were superficial, with little bleeding. Worse, the youths most likely to commit suicide weren't allowed into those studies, so existing data likely won't settle the issue, the FDA's scientific advisers have warned. It?s a difficult issue to sort out because depression itself can lead to suicide, and studies clearly show that antidepressants have helped many people recover from depression.

The FDA had investigated reports of suicide among adult antidepressant users in the early 1990s and concluded there was no link ? but has now revealed that it is reanalyzing that question. Experts at Columbia University in New York are providing an independent review of the studies, looking carefully at descriptions of these events to determine whether those cases represent suicidal behavior. There is an ongoing awareness that children are particularly vulnerable.

What to look for

In addition to looking for signs of worsening depression, the following symptoms may also be a sign of a problem:

There also is concern for people who have bipolar disorder (manic depression) but don't know it. antidepressants have the potential for provoking a manic episode in these people, the FDA says. Doctors, patients, and family members should be on the lookout for any symptoms of mania, including feeling extremely happy or very irritable, inflated self-esteem, not needing as much sleep as usual, talking, or being more active than usual.

These changes should be monitored especially at the beginning of treatment or when the doses are increased or decreased.

Facts and numbers

Depression occurs in up to 10 percent of youth, and 1,883 10- to 19-year-olds killed themselves in 2001. Some 1.8 million teenagers attempted suicide that year, a quarter of them requiring medical attention, according to Columbia University scientists who are helping the FDA's probe. In 2002, almost 11 million prescriptions were dispensed to patients under 18 for SSRIs and other newer antidepressants, to treat depression and a host of other conditions, FDA said.

Article reviewed by:

Dr. Tamer Fouad, M.D.

 

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2012 DoctorsLounge. All rights reserved.